Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 74, NWS Gray, ME

June 18, 2011Strafford County, New Hampshire; York County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jun 18, 2011, 6:14 PM EDT for Strafford County, New Hampshire; York County, Maine. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2011, 6:14 PM EDT (22:14 UTC)
Expired
Jun 18, 2011, 6:46 PM EDT
In force
32 min
Issued by
NWS Gray, ME
Area
Storm-based polygon

Counties York County, ME, Strafford County, NH

The radar

The Portland,ME radar (KGYX), 93 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 6:24 PM EDTHAIL 1Rochester, NH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 10.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2011-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2011-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

771 
WUUS51 KGYX 182214
SVRGYX
MEC031-NHC017-182300-
/O.NEW.KGYX.SV.W.0074.110618T2214Z-110618T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
614 PM EDT SAT JUN 18 2011

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL STRAFFORD COUNTY IN CENTRAL NEW HAMPSHIRE...
  SOUTHWESTERN YORK COUNTY IN SOUTHWEST MAINE...

* UNTIL 700 PM EDT...

* AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FARMINGTON...OR 6 MILES WEST OF ROCHESTER...AND MOVING SOUTHEAST AT
  25 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ROCHESTER...BARRINGTON...BERWICK...SOMERSWORTH...DOVER...SOUTH
  BERWICK AND SOUTH ELIOT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 4312 7082 4312 7084 4313 7085 4312 7087
      4329 7116 4341 7108 4326 7064 4311 7080
TIME...MOT...LOC 2215Z 305DEG 21KT 4330 7103

$$
EKSTER
1 follow-up statement
611 
WWUS51 KGYX 182246
SVSGYX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
646 PM EDT SAT JUN 18 2011

MEC031-NHC017-182256-
/O.CAN.KGYX.SV.W.0074.000000T0000Z-110618T2300Z/
STRAFFORD NH-YORK ME-
646 PM EDT SAT JUN 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN YORK AND CENTRAL
STRAFFORD COUNTIES IS CANCELLED...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4312 7082 4312 7084 4313 7085 4312 7087
      4329 7116 4341 7108 4326 7064 4311 7080
TIME...MOT...LOC 2246Z 305DEG 21KT 4320 7083

$$
MLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 4:46 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 18, 4:46 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
446 PM EDT SAT JUN 18 2011

.SYNOPSIS...
BROAD LOW PRESSURE ACROSS THE AREA WILL PUSH OFFSHORE AND
INTENSIFY IN THE CANADIAN MARITIMES ON SUNDAY. HIGH PRESSURE
WILL BUILD IN FROM THE WEST ON SUNDAY AND MONDAY. A FRONTAL
SYSTEM WILL APPROACH FROM THE WEST MONDAY NIGHT INTO TUESDAY
BRINGING A CHANCE OF SHOWERS. DRY WEATHER WILL RETURN ON WEDNESDAY
AS HIGH PRESSURE BUILDS OVER THE NORTHEASTERN STATES. A WARM AND
HUMID FRONTAL SYSTEM WILL WORK ACROSS NEW ENGLAND THURSDAY AND
FRIDAY.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
445 PM UPDATE...STILL WATCHING BKN LINE OF CONVECTION AHEAD COLD FRONT
MOVING SE ACROSS CWA ATTM. ENOUGH INSTABILITY AND SHEAR TO PRODUCE
SOME SEVER HAIL AND PERHAPS SOME ISOLATED WIND DAMAGE AS WELL.
BOTH THE WANING DAYTIME HEATING AND THE FACT THE FRONT SHOULD BE
CLEAR OF THE AREA BY SUNSET...SUGGEST THE THREAT SHOULD BE WINDING
DOWN BEFORE SUNSET.

PREVIOUSLY...DUE TO SOME COOLING ALOFT/RESIDUAL LOW LEVEL
MOISTURE/DIFFERENTIAL HEATING SOME SCATTERED AFTERNOON
THUNDERSTORMS DEVELOPING UPSTREAM IN NORTHERN VERMONT/SOUTHERN
CANADA AND ACROSS MOSTLY THE NORTHERN HALF OF NEW HAMPSHIRE AND
THE FOOTHILLS AND MOUNTAINS OF MAINE...SOME OF THESE WILL MAY BE
ACCOMPANIED BY HAIL DUE TO THE LOWERING FREEZING LEVEL. THESE
SCATTERED STORMS WILL QUICKLY COME TO AN END BY THIS EVENING AS
DRIER AIR MOVES ACROSS THE AREA AND CONDITIONS QUICKLY STABILIZE.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH SUNDAY NIGHT/...
HIGH PRESSURE BUILDS ACROSS THE REGION TONIGHT THROUGH SUNDAY
NIGHT. ANY LEFTOVER TSTMS IN THE EARLY EVENING WILL QUICKLY COME
TO AN END. DRIER AND A MORE STABLE AIR IS EXPECTED THROUGH THE PERIOD.
DUE TO THE COOL CYCLONIC FLOW ALOFT SOME AFTN CU MAY DEVELOP AND
EVEN A POSSIBLE SHOWER OR THUNDERSTORM IN THE MOUNTAINS. USED A
BLEND OF THE MAV/MET TEMPS.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
THE ECMWF AND GFS ARE IN BETTER AGREEMENT TODAY THEN THEY HAVE
BEEN THE LAST FEW RUNS. OVERALL...TEMPERATURES LOOK TO BE
SEASONABLE TO SLIGHTLY BELOW NORMAL THROUGH MUCH OF THE PERIOD
WITH CONFLUENCE ACROSS NRN NEW ENGLAND KEEPING THE WARMER AIR
WELL TO THE SOUTH AT BAY. THE BEST CHANCE OF SHOWERS WILL BE
MIDWEEK WHEN A WARM FRONT APPROACHES FROM THE SW.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
SHORT TERM...VFR CONDITIONS THROUGH SUNDAY NIGHT.

LONG TERM...MAINLY VFR EXPECTED.

&&

.MARINE...
SHORT TERM...SEAS AND WINDS TO REMAIN BELOW SMALL CRAFT ADVISORY
CRITERIA THROUGH SUNDAY NIGHT.

LONG TERM...MAINLY SUB-SCA CONDITIONS ARE EXPECTED THROUGH
MIDWEEK.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...CEMPA
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Jun 18, 2:58 AM EDT, 15 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
258 AM EDT SAT JUN 18 2011

MEZ007>009-012>014-018>028-NHZ001>010-013-014-190700-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
258 AM EDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-190700-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
258 AM EDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 18, 6:03 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
603 PM EDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             CORNISH                 43.48N  72.32W
06/18/2011  M1.00 INCH       SULLIVAN           NH   TRAINED SPOTTER

&&

EVENT NUMBER GYX1100213

MC
Local storm report, Jun 18, 6:06 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
606 PM EDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             3 N AUGUSTA             44.36N  69.79W
06/18/2011  E0.25 INCH       KENNEBEC           ME   TRAINED SPOTTER

&&

EVENT NUMBER GYX1100214

MC
Local storm report, Jun 18, 6:07 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
607 PM EDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             1 SSW SOUTH PORTLAND    43.62N  70.25W
06/18/2011  E1.00 INCH       CUMBERLAND         ME   TRAINED SPOTTER

&&

EVENT NUMBER GYX1100215

MC
Local storm report, Jun 18, 6:09 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
609 PM EDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             CAPE ELIZABETH          43.56N  70.20W
06/18/2011  E0.70 INCH       CUMBERLAND         ME   PUBLIC

            WIND GUSTS TO 30MPH

&&

EVENT NUMBER GYX1100216

MC
Local storm report, Jun 18, 6:12 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
612 PM EDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             WHITEFIELD              44.17N  69.63W
06/18/2011  E0.25 INCH       LINCOLN            ME   EMERGENCY MNGR

&&

EVENT NUMBER GYX1100217

MC
Special weather statement, Jun 18, 6:12 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
612 PM EDT SAT JUN 18 2011

MEZ024-182230-
COASTAL CUMBERLAND-
612 PM EDT SAT JUN 18 2011

...STRONG THUNDERSTORMS WILL IMPACT CUMBERLAND COUNTY THROUGH 630 PM
EDT...

AT 612 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTHWEST OF SOUTH PORTLAND...
MOVING SOUTHEAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL AFFECT
AREAS IN AND AROUND SOUTH PORTLAND...SCARBOROUGH...PORTLAND...PEAKS
ISLAND...TWO LIGHTS STATE PARK...CRESCENT BEACH STATE PARK AND CAPE
ELIZABETH THROUGH 630 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

LAT...LON 4358 7042 4374 7030 4370 7021 4369 7021
      4370 7020 4367 7010 4368 7014 4366 7016
      4364 7017 4362 7009 4360 7013 4363 7014
      4363 7019 4356 7019 4353 7023 4355 7029
      4353 7031

MLE

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 3:30 PM EDTSpecial Weather StatementGYXGrafton45 min
Jun 18, 3:44 PM EDTSpecial Weather StatementGYXCoos46 min
Jun 18, 3:56 PM EDTSpecial Weather StatementGYXGrafton49 min
Jun 18, 4:41 PM EDTSpecial Weather StatementGYXCarroll49 min
Jun 18, 4:43 PM EDTSevere Thunderstorm WarningGYXBelknap, Carroll, Grafton36 min
Jun 18, 5:09 PM EDTSpecial Weather StatementGYXSullivan51 min
Jun 18, 5:17 PM EDTSevere Thunderstorm WarningGYXBelknap, Carroll, Strafford43 min
Jun 18, 5:40 PM EDTSevere Thunderstorm WarningGYXMerrimack, Sullivan50 min
Jun 18, 6:19 PM EDTSevere Thunderstorm WarningGYXMerrimack, Sullivan22 min
Jun 18, 3:25 PM EDTSpecial Weather StatementGYXSomerset50 min
Jun 18, 3:47 PM EDTSevere Thunderstorm WarningGYXFranklin, Somerset43 min
Jun 18, 4:06 PM EDTSpecial Weather StatementGYXOxford39 min
Jun 18, 4:15 PM EDTSevere Thunderstorm WarningGYXFranklin, Kennebec, Somerset, Waldo45 min
Jun 18, 4:34 PM EDTSpecial Weather StatementGYXCumberland26 min
Jun 18, 4:54 PM EDTSevere Thunderstorm WarningGYXOxford36 min
Jun 18, 5:02 PM EDTSevere Thunderstorm WarningGYXCumberland, York43 min
Jun 18, 5:06 PM EDTSpecial Weather StatementGYXKennebec39 min
Jun 18, 5:15 PM EDTSevere Thunderstorm WarningGYXKennebec, Knox, Lincoln, Waldo45 min
Jun 18, 5:19 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Kennebec, Lincoln41 min
Jun 18, 5:22 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Cumberland, Oxford38 min
Jun 18, 5:38 PM EDTSevere Thunderstorm WarningGYXCumberland, York37 min
Jun 18, 5:44 PM EDTSpecial Marine WarningGYX61 min
Jun 18, 5:50 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Cumberland, Sagadahoc40 min
Jun 18, 5:50 PM EDTSevere Thunderstorm WarningGYXKennebec, Knox, Lincoln, Waldo55 min
Jun 18, 5:57 PM EDTSevere Thunderstorm WarningGYXKennebec, Knox, Lincoln, Sagadahoc48 min
Jun 18, 6:12 PM EDTSpecial Weather StatementGYXCumberland18 min
Jun 18, 6:15 PM EDTSpecial Weather StatementGYXYork45 min
Jun 18, 6:22 PM EDTSpecial Marine WarningGYX83 min
Jun 18, 6:29 PM EDTSpecial Weather StatementGYXSagadahoc46 min
Jun 18, 6:37 PM EDTSpecial Marine WarningGYX53 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2011Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.